Healthcare providers, consumers groups urge people not to take more than the daily recommended dosage.
Frederick, Md (KM) With the cold and flu season upon us, a group of health care providers and consumer organizations known as the Acetaminophen Awareness Coalition, are warning the public about the overuse of acetaminophen. “Acetaminophen is in more than 600 medicines. 600! And it’s the most common active ingredient in drugs in America,” says Anita Brikman, the Executive Director of the Consumer Healthcare Products Association’s HPA Education Foundation, which is part of the Coalition..
She says it’s important to double check medicine labels “because you want to avoid doubling up on acetaminophen.”
Acetaminophen is found in numerous prescription as well as non-prescription drugs, including Tylenol, NyQuil and Excedrin. “It’s been a very effective pain and fever reliever. So it’s a good thing. However, if you take too much–and especially too much by mistake because you’re taking more than one medicine with acetaminophen–that can be dangerous. That can lead to an overdose,” says Brikman.
In particular, it can cause liver damage, she says.
The Coalition reminds consumers to always read and follow the medicine label. Also, check all of your medications for acetaminophen which is listed on the front panel of the package in bold letters under active ingredients. Some abbreviations for acetaminophen are “APAP” or “acetam.”
Other advice includes take only one medicine at a time with acetaminophen, and ask your health care provider if you have questions about dosing instructions or medications that contain acetaminophen.
The US Food and Drug Administration recommends no more than 4,000 milligrams of acetaminophen within a 24-hour period.
For more information on dosage, go on line to KnowYourDose.org.
By Kevin McManus